Hail, Big Stone
- When
- May 2, 7:42 PM CST
- Where
- Big Stone County, Artichoke
- Measured
- 0.75 in hail
- Reported by
- COOP STATION
- Coordinates
- 45.400, -96.150
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 2, 2:53 PM CST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 353 PM CDT TUE MAY 2 2006 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT AT 1945Z THIS AFTERNOON...COLD FRONT WAS CONTINUING EAST THROUGH CWA AND ALREADY PAST MBG AND PIR. SHOWERS AND THUNDERSTORMS FIRING JUST AHEAD OF FRONT ACROSS MCPHERSON AND EDMUNDS COUNTIES BUT DO NOT EXPECT THESE STORMS TO BE THE AREA OF INTEREST. SPC HAS ISSUED TOR WATCH FOR SE COUNTIES. MODELS STILL SHOWING MOST FAVORABLE SVR PARAMETERS ACROSS ATY AREA THROUGH 01Z. JET MAX SHOWING UP NICELY ON WATER VAPOR IMAGERY THROUGH SD. MOSTLY CLOUDY SKIES HAVE LIMITED SFC HEATING ACROSS NE COUNTIES THIS AFTERNOON WHILE AREAS FARTHER SOUTH HAVE EXPERIENCES MORE SUNSHINE AND HAVE THUS INCREASED INSTABILITY. SFC LOW CENTER NEAR HON LATE THIS AFTERNOON WILL MOVE EAST THROUGH THE EVENING. DEWPOINTS HAVE REMAINED LOW ACROSS THE NORTHERN COUNTIES WITH LOW TO UPPER 40S FROM ABR EAST TO ETH-VVV. LOW TO MID 50S DEWPOINTS HAVE PUSHED AS FAR NORTH AT HON AND BKX. LAPS DATA SHOWING SFC BASED CAPE INCREASING TO NEAR 1000 J/KG ACROSS SE HAND AND FAR SOUTHERN SPINK COUNTY. EXPECT THUNDERSTORMS TO DEVELOP OVER THE NEXT FEW HOURS...MAINLY ACROSS FSD CWA BUT A FEW WILL EXTEND NORTH INTO NORTHERN PORTIONS OF TOR WATCH 277. FRONT...AND ASSOCIATED STORMS WILL BE CLEAR OF THE CWA AFTER 03Z THIS EVENING AND SKIES SHOULD BECOME MOSTLY CLEAR. AS SFC LOW DEEPENS ACROSS SOUTHERN CANADA ON WEDNESDAY...EXPECT WINDY CONDITIONS TO DEVELOP ACROSS MOST OF THE CWA AND ESPECIALLY ACROSS THE NORTH. HAVE NOT ISSUED A WIND ADVISORY AND BELIEVE CONDITIONS WILL BE NEAR OR JUST A TAD BELOW CRITERIA. SOUNDINGS SHOW STEEP LOW LEVEL LAPSE RATES AND FAIRLY HIGH RH BETWEEN 750-850MB SO EXPECT CU TO DEVELOP BY AFTERNOON...ESPECIALLY ACROSS THE NORTH AND EAST. TEMPERATURES THROUGHOUT THE PERIOD WERE CHANGED LITTLE AND EXPECT BELOW NORMAL CONDITIONS THROUGH THURSDAY NIGHT. .LONG TERM...FRIDAY THROUGH TUESDAY BIGGEST CHALLENGE IN THE EXTENDED STILL REVOLVES AROUND PCPN CHCS FOR SUNDAY...AND POSSIBLY LATE IN THE EXTENDED. FRIDAY STARTS OFF WITH 5H TROF WEST OF CWA...ROTATING THROUGH DURING THE DAY. THE 18Z DGEX IS A BIT DEEPER WITH THIS TROF...WHILE THE EC IS FURTHER EAST THAN 12Z GFS. END RESULT IS STILL BASICALLY THE SAME...LITTLE MOISTURE TO WORK WITH WITH N/NW FLOW SYSTEM AND HAVE OPTED TO KEEP DRY FCST GOING DURING DAY FRIDAY. NO WELL DEFINED REFLECTION OF UPPER SYSTEM SEEN AT THE SURFACE...WITH BROAD COOL HIGH PRESSURE FIRMLY IN CONTROL OVER THE NORTHERN PLAINS. 85H TEMPS BEGIN A SLOW RECOVERY THROUGH THE WEEKEND AND AGREE WITH CURRENT SLOW WARMING TREND IN TEMP GRIDS. ON SUNDAY...MODELS DIFFER ON STRENGTH/POSN OF NEXT FRONT COMING THROUGH. THE 12Z GFS IS THE STRONGER OF THE BUNCH...WITH WELL DEFINED 5H WAVE SLIDING WEST INTO REGION AND GAINING STRENGTH. THE DGEX/EC AND CANADIAN ALL REMAIN UNIMPRESSED WITH FEATURE...KEEPING BEST DYNAMICS FURTHER TO THE NORTH...ALTHO HINTING AT POSSIBLE SLOWDOWN IN EASTWARD MOTION. HAVE LEFT SLGT CHC/CHC TSRA IN FOR SUNDAY AFTERNOON/NIGHT BUT DREW WX GRIDS JUST A HAIR FURTHER WEST TO ACCOUNT FOR PSBL SLOWER MOVT. UPPER FLOW BEGINS TO TRANSITION FROM NW TO SW OVER CWA BY LATE IN THE EXTENDED. WILL CONT TO WATCH...BUT COULD BE SETTING UP FOR A VERY ACTIVE WEEK NEXT WEEK IF IT VERIFIES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...TORNADO WATCH 277 FOR SPINK CLARK CODINGTON HAMLIN GRANT DEUEL COUNTIES THROUGH 10PM CDT. MN...NONE. && TT/DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 539 AM CDT TUE MAY 2 2006 SDZ010-017-036-037-051-031045- EDMUNDS-FAULK-HYDE-HAND-BUFFALO- 539 AM CDT TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY. THE PRIMARY THREAT WITH THE STORMS WILL BE LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ006-007-011-018-019-031045- BROWN-MARSHALL-DAY-SPINK-CLARK- 539 AM CDT TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY THIS AFTERNOON. WHILE MOST STORMS IN THIS AREA ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...AN ISOLATED SEVERE STORM WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MNZ039-046-SDZ008-020>023-031045- TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL- 539 AM CDT TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SDZ003>005-009-015-016-033>035-031045- CORSON-CAMPBELL-MCPHERSON-WALWORTH-DEWEY-POTTER-STANLEY-SULLY- HUGHES- 539 AM CDT TUE MAY 2 2006 /439 AM MDT TUE MAY 2 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY THIS MORNING. THE PRIMARY THREAT WITH THE STORMS WILL BE LIGHTNING. THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ045-048-031045- JONES-LYMAN- 539 AM CDT TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY THIS MORNING. THE PRIMARY THREAT WITH THE STORMS WILL BE LIGHTNING. THE GRASSLAND FIRE DANGER INDEX WILL BE EXTREME THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KNUTSVIG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT TUE MAY 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 4 NNW GOODWIN 44.93N 96.88W
05/02/2006 E2.00 INCH DEUEL SD TRAINED SPOTTER
0723 PM HAIL 3 S GOODWIN 44.83N 96.85W
05/02/2006 E1.00 INCH DEUEL SD TRAINED SPOTTER
0720 PM HAIL ALTAMONT 44.84N 96.69W
05/02/2006 E1.00 INCH DEUEL SD TRAINED SPOTTER
&&
TTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT TUE MAY 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL KRANZBURG 44.89N 96.91W
05/02/2006 E0.75 INCH CODINGTON SD TRAINED SPOTTER
&&
TTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
741 PM CDT TUE MAY 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 1 SE GOODWIN 44.87N 96.83W
05/02/2006 E1.00 INCH DEUEL SD TRAINED SPOTTER
0728 PM HAIL 4 SSW KRANZBURG 44.83N 96.94W
05/02/2006 E1.00 INCH CODINGTON SD TRAINED SPOTTER
1-2 INCHES HAIL ACCUMULATION COVERING GROUND
0729 PM HAIL ALTAMONT 44.84N 96.69W
05/02/2006 E1.75 INCH DEUEL SD TRAINED SPOTTER
0730 PM HAIL 3 S GOODWIN 44.83N 96.85W
05/02/2006 E1.00 INCH DEUEL SD TRAINED SPOTTER
&&
TTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
749 PM CDT TUE MAY 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 7 S HAYTI 44.56N 97.20W
05/02/2006 E0.88 INCH HAMLIN SD TRAINED SPOTTER
0640 PM HAIL 2 E LAKE NORDEN 44.58N 97.17W
05/02/2006 E0.88 INCH HAMLIN SD TRAINED SPOTTER
&&
TTThe Aberdeen radar (KABR), 177 km away, was scanning. The volume nearest the first event began at 01:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508758.